Brooke K’s Story
In October 2012 I developed a septic infection following surgery for a rare pancreatic/biliary disorder called Sphincter of Oddi Dysfunction. I was given massive doses of IV Levaquin followed by several courses of oral Levaquin. It saved my life but since then my body has been a ticking time bomb, rendering me disabled. For the first nine months I could barely walk and couldn’t lift my toddler or anything heavier than a loaf of bread. I’ll never forget that first morning I tried to stand up after getting out of bed. My legs were stiff like sticks and pain shot through my heels and feet. Levaquin attacked my tendons and muscles. MRIs confirmed tearing in the tendons of my feet. I also developed burning neuropathy in my feet which eventually spread to my entire body. Nerve damage was confirmed by a skin nerve biopsy. Prior to Levaquin I couldn’t tell you what tendinopathy or neuropathy might feel like. Here are the other symptoms Levaquin gave me over the past 29 months:
• Photosensitivity. It was like I became a vampire. I’d go out in the sun for 5 minutes and have severe sunburn.
• Digestive problems. Severe chronic diarrhea, food sensitivities, loss of appetite, malnutrition, and malabsorption. Last year I lost 30 pounds in 5 months. For most this would be great but I am 5’ 4” and was down to 100 pounds.
• Chemical sensitivities. I could not enter a room that had recently been cleaned with chemicals or stand near a person wearing perfume. Scented lotions, shampoos, and soaps burned my skin.
• Fatty liver and liver detoxification issues. I have a pre-existing rare pancreatic/biliary disorder but prior to Levaquin never had fatty liver show up on a scan. I couldn’t properly metabolize medicines anymore. My whole right side liver area ached.
• Brain fog and cognitive deterioration. Most days I couldn’t even drive. It felt like I was swimming under water or on drugs—but wasn’t.
• Loss of short-term memory. I couldn’t remember a thought I had two seconds ago.
• Vision worsened. I had to update glasses twice.
• Loss of balance. I fell down the stairs several times due to this and muscle weakness.
• Fatigue. I’d go to bed at 7:00 p.m. every night.
• Anxiety. I experienced anxiety and panic attacks but these never stopped. It was terrifying.
• Body wide neuropathic itch. This drove me crazy as it was deep within my body not on my skin.
• Electrical zaps all over. A fellow sufferer called this “the hornets”. It felt like being stung by a thousand hornets all over my body.
• Dizziness, vertigo, lightheadedness.
• Hair loss and nail loss. I lost clumps of hair and now have bald spots. My nails separated from the nail beds.
• Migraine headaches. They were so bad doctors thought I had meningitis.
• Tinnitus. The ear ringing was so loud it kept me up at night.
• Rapid heart rate. My resting heart rate was always more than 100. If I was “active” it would climb to 165+ within seconds.
• Tooth and gum problems. I went from never needing the dentist to living at the dentist’s office. My once-beautiful teeth are now brittle and overly sensitive. My gums bleed and ache.
• Toxic b vitamin levels. I like many fellow floxies have high over-the-maximum vitamin b levels.
ALL FROM AN ANTIBIOTIC! Doctors couldn’t figure out what was wrong with me. They said it was “idiopathic”, meaning they didn’t know and weren’t going to try and figure it out. Thankfully I took to the Internet and Facebook and met thousands of people all over the world with the same strange afflictions. The one common denominator was we had taken a fluoroquinolone antibiotic. Though the evidence of fluoroquinolone dangers is all over the Internet, documented in hundreds of National Institutes of Health research studies and articles, and substantiated by FDA black box warnings, my doctors refused to recognize Levaquin caused my symptoms, though there was no other logical explanation. It is beyond frustrating to physically and mentally fall apart and have doctors not accept the obvious or even appear compassionate.
I am still disabled and struggle with symptoms. I miss the old me who was able to accomplish so much and work as a respected not-for-profit director/manager. It seems every time I think a symptom improves, another pops up. Others who have recovered give me hope, though in most severe cases it took five or more years to heal. Like I said earlier, I am at 29 months. I fantasize about speeding up time so I can get better.
In closing, I must say the only effective care I have received has been in the form of natural/alternative remedies from a local naturopath and what I have learned from other sufferers. Learning about my genetic mutations (which many believe are at the root of why some have severe reactions and others none since fluoroquinolones attack DNA) has been instrumental as well. Mainstream doctors only wanted to throw more meds at me, put a spinal cord stimulator in me, or throw their hands up at me.